Alert archive / Montana / Winter Weather Advisories in 2016
Winter Weather Advisory 21, NWS Great Falls, MT
NWS Great Falls, MT issued this winter weather advisory at May 21, 2016, 3:39 PM MDT. It took effect at May 22, 2016, 12:00 AM MDT. It was in force for 36 hr.
The area
The counties it named.
The facts
- Issued
- May 21, 2016, 3:39 PM MDT (21:39 UTC)
- In effect from
- May 22, 2016, 12:00 AM MDT
- Expired
- May 23, 2016, 12:00 PM MDT
- In force
- 36 hr
- Issued by
- NWS Great Falls, MT
The text
As transmitted.
323 WWUS45 KTFX 212139 WSWTFX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 339 PM MDT SAT MAY 21 2016 MTZ009-048-221200- /O.NEW.KTFX.WW.Y.0021.160522T0600Z-160523T1800Z/ NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT- INCLUDING THE FOLLOWING LOCATIONS...LOGAN PASS 339 PM MDT SAT MAY 21 2016 ...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON MDT MONDAY FOR ELEVATIONS ABOVE 6000 FEET... THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A WINTER WEATHER ADVISORY FOR ELEVATIONS ABOVE 6000 FEET FOR SNOW AND WIND...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO NOON MDT MONDAY. IMPACTS/TIMING...SNOW LEVELS WILL LOWER OVERNIGHT AND WEST WINDS WILL INCREASE SUNDAY. THE COMBINATION OF HEAVY WET SNOW AND STRONG WINDS COULD LEAD TO EXPOSURE ISSUES IF THE NECESSARY PRECAUTIONS ARE NOT TAKEN. * SNOW ACCUMULATIONS...2 TO 6 INCHES BETWEEN 5500 AND 6000 FEET AND 12 TO 24 INCHES ABOVE 6000 FEET. * WINDS...INCREASING WEST WINDS 25 TO 35 MPH WITH GUSTS OVER 50 MPH. * HAZARD ELEVATION...FOR ELEVATIONS ABOVE 6000 FEET. * WEB PAGE: TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD PLEASE VISIT OUR WEB PAGE AND CLICK ON THE DETAILED HAZARDS TAB. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING FOR SPECIFIC ROAD AND TRAVEL CONDITIONS IN MONTANA...DIAL 5 1 1. && $$
5 follow-up statements
858 WWUS45 KTFX 212145 CCA WSWTFX URGENT - WINTER WEATHER MESSAGE...CORRECTED NATIONAL WEATHER SERVICE GREAT FALLS MT 345 PM MDT SAT MAY 21 2016 MTZ009-048-221200- /O.COR.KTFX.WW.Y.0021.160522T0600Z-160523T1800Z/ NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT- INCLUDING THE FOLLOWING LOCATIONS...LOGAN PASS 345 PM MDT SAT MAY 21 2016 ...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON MDT MONDAY FOR ELEVATIONS ABOVE 6000 FEET... THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A WINTER WEATHER ADVISORY FOR ELEVATIONS ABOVE 6000 FEET FOR SNOW AND WIND...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO NOON MDT MONDAY. * IMPACTS/TIMING...SNOW LEVELS WILL LOWER OVERNIGHT AND WEST WINDS WILL INCREASE SUNDAY. THE COMBINATION OF HEAVY WET SNOW AND STRONG WINDS COULD LEAD TO EXPOSURE ISSUES IF THE NECESSARY PRECAUTIONS ARE NOT TAKEN. * SNOW ACCUMULATIONS...2 TO 6 INCHES BETWEEN 5500 AND 6000 FEET AND 12 TO 24 INCHES ABOVE 6000 FEET. * WINDS...INCREASING WEST WINDS 25 TO 35 MPH WITH GUSTS OVER 50 MPH. * HAZARD ELEVATION...FOR ELEVATIONS ABOVE 6000 FEET. * WEB PAGE: TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD PLEASE VISIT OUR WEB PAGE AND CLICK ON THE DETAILED HAZARDS TAB. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING FOR SPECIFIC ROAD AND TRAVEL CONDITIONS IN MONTANA...DIAL 5 1 1. && $$
045 WWUS45 KTFX 220935 WSWTFX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 335 AM MDT SUN MAY 22 2016 MTZ009-048-222200- /O.CON.KTFX.WW.Y.0021.000000T0000Z-160523T1800Z/ NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT- INCLUDING THE FOLLOWING LOCATIONS...LOGAN PASS 335 AM MDT SUN MAY 22 2016 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON MDT MONDAY FOR ELEVATIONS ABOVE 5500 FEET... * TIMING...SNOW...HEAVY AT TIMES...WILL CONTINUE OVER THE HIGHER ELEVATIONS OF THE ROCKY MOUNTAIN FRONT...INCLUDING GLACIER PARK THROUGH MONDAY MORNING. * HAZARD ELEVATION...FOR ELEVATIONS ABOVE 5500 FEET. * SNOW ACCUMULATIONS...6 TO 12 INCHES...WITH ISOLATED HIGHER AMOUNTS NEAR 2 FEET NEAR RIDGE TOPS. * WINDS...SOUTHWEST 25 TO 35 MPH...WITH GUSTS UP TO 55 MPH. * IMPACTS...EXPECT POOR VISIBILITIES IN AREAS OF HEAVY SNOW. PRECAUTIONARY/PREPAREDNESS ACTIONS... LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST UPDATES ON THIS SITUATION. && $$
487 WWUS45 KTFX 222046 WSWTFX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 246 PM MDT SUN MAY 22 2016 MTZ009-048-231200- /O.CON.KTFX.WW.Y.0021.000000T0000Z-160523T1800Z/ NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT- INCLUDING THE FOLLOWING LOCATIONS...LOGAN PASS 246 PM MDT SUN MAY 22 2016 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON MDT MONDAY FOR ELEVATIONS ABOVE 5500 FEET... * TIMING...SNOW...HEAVY AT TIMES...WILL CONTINUE OVER THE HIGHER ELEVATIONS OF THE ROCKY MOUNTAIN FRONT...INCLUDING GLACIER PARK THROUGH MONDAY MORNING. * HAZARD ELEVATION...FOR ELEVATIONS ABOVE 5500 FEET. * SNOW ACCUMULATIONS...TOTAL ACCUMULATIONS OF 6 TO 12 INCHES...WITH ISOLATED HIGHER AMOUNTS NEAR 2 FEET AT HIGHEST PEAKS. * WINDS...SOUTHWEST 25 TO 35 MPH WITH GUSTS UP TO 55 MPH. * IMPACTS...EXPECT POOR VISIBILITIES IN AREAS OF HEAVY SNOW. PRECAUTIONARY/PREPAREDNESS ACTIONS... LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST UPDATES ON THIS SITUATION. && $$
009 WWUS45 KTFX 230940 WSWTFX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 340 AM MDT MON MAY 23 2016 MTZ009-048-231800- /O.CON.KTFX.WW.Y.0021.000000T0000Z-160523T1800Z/ NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT- INCLUDING THE FOLLOWING LOCATIONS...LOGAN PASS 340 AM MDT MON MAY 23 2016 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON MDT TODAY FOR ELEVATIONS ABOVE 5500 FEET... * TIMING...SNOW...HEAVY AT TIMES...WILL CONTINUE OVER THE HIGHER ELEVATIONS OF THE ROCKY MOUNTAIN FRONT...INCLUDING GLACIER PARK THROUGH THIS MORNING. * HAZARD ELEVATION...FOR ELEVATIONS ABOVE 5500 FEET. * SNOW ACCUMULATIONS...AN ADDITIONAL 2 TO 4 INCHES THIS MORNING. * WINDS...WEST 15 TO 25 MPH WITH GUSTS NEAR 35 MPH. * IMPACTS...EXPECT POOR VISIBILITIES IN AREAS OF HEAVY SNOW. PRECAUTIONARY/PREPAREDNESS ACTIONS... LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST UPDATES ON THIS SITUATION. && $$
180 WWUS45 KTFX 231747 WSWTFX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 1147 AM MDT MON MAY 23 2016 MTZ009-048-231900- /O.EXP.KTFX.WW.Y.0021.000000T0000Z-160523T1800Z/ NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT- INCLUDING THE FOLLOWING LOCATIONS...LOGAN PASS 1147 AM MDT MON MAY 23 2016 ...WINTER WEATHER ADVISORY WILL EXPIRE AT NOON MDT TODAY FOR ELEVATIONS ABOVE 5500 FEET... LIGHT SNOW WILL CONTINUE AT HIGHER ELEVATIONS TODAY BUT ADDITIONAL IMPACTS ARE NOT EXPECTED. THUS...THE WINTER WEATHER ADVISORY WILL BE ALLOWED TO EXPIRE. $$
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this winter weather advisory went out at May 21, 3:12 PM MDT, 27 minutes earlier.
Area forecast discussion, May 21, 3:12 PM MDT, 27 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 312 PM MDT SAT MAY 21 2016 ...Severe Thunderstorm Watch in effect for Fergus County until 9 PM MDT this evening... .DISCUSSION... Tonight through Monday...A very cool and moist area of high pressure remains entrenched over North-central MT. Further east, an inverted surface trough stretches from east of Billings to near Glasgow. This creates a warmer and more unstable convective environment over eastern Montana, but it does stretch westward just enough to create potential for severe thunderstorms over far eastern Fergus County. While temperatures are presently in the lower 50s, there is some concern that a band of thunderstorms just now moving into southern Fergus county could produce marginally severe elevated storms, mainly along and east of MT 191. Any thunderstorms rolling off the higher terrain south of Lewistown could ride over a layer of enhanced low level shear in this area. The severe storm threat is expected to end as this presently active band of storms moves through the county. As precipitation tapers for most areas tonight, attention turns to a heavy snow potential over Glacier NP. As the center of the upper low cuts through northwest MT, winds will shift to the west and produce an extended period of upslope winter precipitation over GNP. Snow levels drop to around 6000 feet through Monday. Westerly wind gusts could reach near 50 mph and snow will cross to the eastern side of the Continental Divide. Those working / recreating in GNP this weekend through Monday will encounter cold exposure hazards due to wet snow and wind. Snow will reduce visibility at times to near zero, with a rapid deterioration in conditions above 5500 feet. A winter weather advisory is posted above 6000 feet to address these concerns. Even as the upper low moves into Alberta Sunday, periods of rain are expected through Monday. Isolated thunderstorms embedded within areas of rain are possible as well, mainly during afternoon hours. Temperatures remain well below seasonal average. PN MONDAY NIGHT THROUGH SATURDAY...This period will continue to be unsettled, but most of the activity will likely occur during the diurnally unstable afternoon and evening hours. A lingering low pressure trough will continue a good chance of showers over the area through Tuesday, with a slight chance of thunderstorms over Southwest Montana under the base of the trough. Temperatures will remain 5 to 10 degrees below normal during this time. A broader trough will then develop over the western and central United States for Wednesday and into the Memorial Day weekend, as a series of disturbances from the Gulf of Alaska reinforce the trough. Temperatures will warm back closer to normal from mid week through the end of the week, which will increase the instability during the afternoon and early evening hours and make these periods the most likely for scattered showers with a few thunderstorms. There are some differences among the forecast models as to just how strong these disturbances will be and how much precipitation will be produced. Have therefore gone with near to slightly above climatological POPs. This uncertainty carries through the holiday weekend, but it appears at this time that the period will continue to be unsettled with occasional showers and maybe a few thunderstorms. Coulston && .AVIATION... UPDATED 1810Z. Moist and unstable southerly flow aloft will continue as will widespread rain and isolated thunderstorms. Strong thunderstorms are possible along and east of a KHVR to KLWT line. Thunderstorms should end by 04z but areas of light rain will continue overnight. MVFR/IFR conditions prevail due to low ceilings, fog, and precipitation. Gusty erratic winds are possible near thunderstorms. Mountains obscured. && .HYDROLOGY... Periods of showers and thunderstorms will continue to affect the region over the next few days. Some of the stronger storms could produce rainfall amounts of 0.50 to 0.75 inches. With breaks in the precipitation, major rivers/creeks are not expected to rise above flood stage at this time. However, some minor low land flooding or agricultural field flooding can not be ruled out for small streams that flow out of the mountains, as snowmelt from higher elevations will add to the runoff rises. For this reason, a Flood Watch has been issued for Clear Creek with the potential it will rise near or slightly above flood stage Sunday morning. Brusda/Martin && .PRELIMINARY POINT TEMPS/POPS... GTF 41 56 43 54 / 50 40 20 40 CTB 39 50 40 51 / 60 40 40 50 HLN 41 56 43 57 / 30 40 20 30 BZN 36 58 39 59 / 20 40 30 30 WEY 31 44 31 48 / 40 50 50 50 DLN 36 53 36 56 / 20 40 20 30 HVR 42 60 44 57 / 60 40 40 40 LWT 39 61 41 58 / 50 40 20 30 && .TFX WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory from midnight tonight to noon MDT Monday for MTZ009-048. Severe Thunderstorm Watch 188 in effect until 9 PM MDT this evening for MTZ051. Flood Watch for Clear Creek in Blaine County through Sunday night. && weather.gov/greatfalls
In the hours before
Special weather statement, May 21, 11:49 AM MDT, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 1149 AM MDT SAT MAY 21 2016 MTZ013-045-211830- CHOUTEAU MT-LIBERTY MT- 1149 AM MDT SAT MAY 21 2016 ...SPECIAL WEATHER STATEMENT... AT 1147 AM MDT...TRAINED WEATHER SPOTTERS REPORTED A STRONG THUNDERSTORM NEAR FORT BENTON...MOVING NORTH AT 40 MPH. AT 1145 AM...TRAINED SPOTTERS REPORTED HALF INCH HAIL IN FORT BENTON. HALF INCH HAIL IS LIKELY WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... FORT BENTON. LAT...LON 4781 11059 4779 11073 4811 11096 4817 11067 TIME...MOT...LOC 1747Z 162DEG 34KT 4789 11068 MARTIN
Local storm report, May 21, 11:51 AM MDT, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1151 AM MDT SAT MAY 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 AM HAIL FORT BENTON 47.83N 110.66W
05/21/2016 M0.50 INCH CHOUTEAU MT TRAINED SPOTTER
PEA TO HALF INCH HAIL REPORTED. NO STRONG WIND GUSTS.
&&
MARTINThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 11:28 PM MDT | Special Weather Statement | TFX | Chouteau, Fergus | 47 min |
| May 21, 12:32 AM MDT | Special Weather Statement | TFX | Blaine, Fergus | 43 min |
| May 21, 1:22 AM MDT | Special Weather Statement | TFX | Blaine, Fergus, Hill | 38 min |
| May 21, 10:03 AM MDT | River Flood Watch | TFX | 38 hr | |
| May 21, 11:49 AM MDT | Special Weather Statement | TFX | Chouteau | 41 min |
| May 21, 4:01 PM MDT | Special Weather Statement | TFX | Petroleum | 14 min |
Nearby
Winter Weather Advisories in Montana, 2016Every winter weather advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.